WOULD YOU KNOW IF YOUR CHILD WAS HUFFING?
You come home from work and notice your child has a dazed, glassy-eyed look. His speech is slurred, and he’s stumbling. Then you realize..."My child is high." Your first thought may be “where did he get drugs?” or “where did he get money to buy drugs?” You may be surprised to learn that he used everyday products that you keep in your cabinets…hairspray, cleaning fluids, nail polish remover, glue, markers, paint, lighter fluid, and gasoline…to name a few.
More than 1,000 products can be used as inhalants.
*"Huffing is the purposeful inhalation of chemical vapors to achieve an altered mental or physical state." Huffing is used as a general term for any type of inhalant abuse. There are 3 ways to abuse inhalants:
Huffing - to huff an inhalant, you soak a rag in an inhalant and press the rag to your mouth.
Sniffing - to sniff an inhalant, you sniff or snort fumes from an aerosol can. You may even spray an aerosol product straight into your nose or mouth.
Bagging - to bag an inhalant, you inhale fumes from a product sprayed or poured into a plastic or paper bag.
STREET NAMES FOR HUFFING:
- Hippie Crack
- Head Cleaner
Huffing has become popular among 12 to 17-year-olds, but children as young as 6-years-old have been known to try huffing. Inhalants are the fourth most abused substance in the U.S. because of its easy accessibility and low cost.
The risks of huffing are scary and every parent's nightmare.
HUFFING CAN KILL THE VERY FIRST TIME A CHILD EXPERIMENTS WITH IT.
*“Sudden sniffing death (SSD) may result minutes after inhalant abuse from irregular heart rhythm leading to heart failure. Other causes of death include asphyxiation, aspiration or suffocation.”
Other risks include dizziness, slurred speech, loss of coordination, weakness, fatigue, liver and kidney damage, permanent brain damage, hearing loss, seizures, hallucinations, bizarre thoughts, loss of consciousness, and death.
HOW TO TELL IF YOUR CHILD IS HUFFING:
- Hidden rags, clothes or empty containers.
- Chemical odors on breath or clothes.
- Paint or other stains on face, hands or clothing.
- Drunk or dazed appearance, slurred speech, irritability, and depression.
Most huffing takes place with friends, so know your child’s friends. Be alert. The characteristic chemical odor is the biggest clue. Be on the lookout for clothing that smells like chemicals or cleaning fluid. Watch for sores or rashes around the mouth. Nausea, lack of appetite, weight loss, restlessness, anger outbursts, and poor school performance can also be signs of abuse.
Start talking to your child now about huffing. Some children, as young as 6-years-old, have already tried huffing.
If you suspect your child is huffing, seek professional help. Treating inhalant abuse can be very dangerous. Withdrawal symptoms, such as irritability, nausea, vomiting, sweating, rapid heartbeat, and hallucinations are possible and usually requires inpatient treatment.
**OF IMPORTANCE: Besides using inhalants, teens can also search your medicine cabinets for prescription drugs that they can get high on. And believe me, they don't care what they take or how much. My daughter came in from school one day, and I could tell she taken something, so I asked her what she had taken, and she didn't know. A kid at school was giving out prescription pills, and she didn't know what they were. Be sure to keep all prescription drugs in a locked cabinet, especially narcotics, such as Lorcet, Darvocet, Percocet, OxyContin. There are too many to list here. Narcotic prescriptions are usually given for severe pain, and when taken as prescribed, are very helpful. When narcotics are taken in larger quantities, it produces intense pleasure. a general calmness, and temporary high or overdose that can cause death.
HOW TO RECOGNIZE IF YOUR CHILD IS ABUSING NARCOTICS:
- Decreasing grades, or decreased attendance at school.
- Your child may begin to borrow money from parents, sisters and brothers, or friends. He may also begin to steal small items.
- Your child may begin to wear sunglasses a lot, even at night.
- Your child may have sudden angry outbreaks.
- Your child may stop taking care of his hair and clothes. He may begin to look sloppy. - Your child may suddenly get secretive about his activities. He may also want to keep you from going in his room, or through his things.
- Your child's attitude may change. He may become angry and downbeat.
- Your child's friends may change. His new friends may be known as drug users.
STAY ALERT & BE AWARE OF YOUR TEEN & HIS/HER FRIENDS' ACTIVITIES. BECOME THAT "THORN" IN YOUR TEEN'S SIDE. IT JUST MIGHT SAVE HIS/HER LIFE.
*http://www.mayoclinic.com/, http://www.usdoj.gov/, www.drugs.com/cg/narcotic-abuse.html